Florida, 2002Damaging Wind in Florida, August 5, 2002
August 5, 2002 · NWS JAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 1:48 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 5, 1:48 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
248 PM EDT MON AUG 05 2002
CURRENTLY...
TROPICAL STORM BERTHA WAS LOCATED NEAR NEW ORLEANS LOUISIANA. THE LOW
PRESSURE CENTER LOCATED APPROX 100 MILES SOUTH OF WILMINGTON NORTH
CAROLINA IS BECOMING BETTER ORGANIZED WHILE DRIFTING SLOWLY
SOUTHEAST...AWAY FROM THE UNITED STATES. AS ADVERTISED...OUR CWA IS
CAUGHT BETWEEN SYSTEMS. A WEAK SHORTWAVE TROUGH WAS APPROACHING THE
STATE LINE...ACCOMPANIED BY ISOLATED SHOWERS.
PUBLIC...
OUR CWA WILL SEE MINIMUM DYNAMICS UNDER PREVAILING NORTHERLY FLOW
THROUGH TUESDAY WITH PWATS NEAR 1.5 INCHES. IN FACT...EAST COAST SEA-
BREEZE WILL STRUGGLE REACHING ST JOHNS RIVER. CURRENT FORECAST
PACKAGE SUGGESTS HIGHEST POPS...ALBEIT SCATTERED IN COVERAGE...FOR
COASTAL COUNTIES AS WELL AS INLAND COUNTIES SOUTH OF INTERSTATE 10.
THIS SEEMS REASONABLE AND WILL GO STATUS QUO. NEXT CHANCE FOR
ORGANIZED RAIN WILL ARRIVE TUESDAY NIGHT INTO WEDNESDAY MORNING AS AN
AREA OF LOW PRESSURE DIVES SOUTH...ACCOMPANIED BY FRONTAL BOUNDARY.
THIS WILL USHER IN A DRIER...SLIGHTLY COOLER AIRMASS...ESPECIALLY
OVER SOUTHEAST GEORGIA. THE LOW THEN RETREATS NORTH AND DRAWS
ATLANTIC MOISTURE ONSHORE WITH POSSIBLE NOREASTER DEVELOPING END OF
NEXT WEEK.
MARINE...
BUOY 41012 WNW 12G14 KT WITH SEAS 2 FT. SEAS 15 KT OR LESS WITH
SEAS 4 FT OR LESS BEFORE FRONTAL BOUNDARY DIVES SOUTH OVER COASTAL
WATERS TUESDAY NIGHT INTO EARLY WEDNESDAY. MAY NEED TO POST SCEC
CONDITIONS BEGINNING TUESDAY NIGHT.
PRELIM CCF
AMG BB 071/096 072/087 069 16023
SSI BB 075/092 075/084 072 16124
JAX BB 073/094 074/087 071 16224
SGJ BB 074/091 076/087 075 16224
GNV BB 072/093 074/089 071 16234
OCF BB 072/093 075/088 072 16234
.JAX...
.GA...NONE.
.FL...NONE.
ZAPPE
In the hours before
Special weather statement, Aug 5, 11:35 AM EST, 4 hours 20 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-052235-
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 PM EDT MON AUG 05 2002
...SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY SOUTHEAST OF LINE FROM BRUNSWICK TO
LAKE CITY.
THE PRIMARY IMPACT WILL BE FREQUENT LIGHTNING AND HEAVY DOWNPOURS.
REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO THE STORM TO
BE STRUCK BY LIGHTNING.
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA AND SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Thunderstorm Wind, Marion
- When
- August 5, 3:55 PM EST to 4:15 PM EST
- Where
- Marion County, Ocala Arpt
- Measured
- 58 kt (67 mph)
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 29.167, -82.217
Aircraft moved around. Powerlines to hangers snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 5, 20021 death · 1 event
- Lightning Strikes in Maine, August 5, 20021 injured · $100,000 · 2 events
- Flash Flood in Colorado, August 5, 2002$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, August 5, 2002$75,000 · 69 kt wind · 3 events
- Flash Flood in Mississippi, August 5, 2002$50,000 · 1 event
- Flash Flood in Colorado, August 5, 2002$50,000 · 1 event
- Damaging Winds in Tennessee, August 5, 2002$45,000 · 2 events
- Lightning Strike in New Jersey, August 5, 20021 injured · $30,000 · 1 event
- Flash Flood and Hail in Colorado, August 5, 20022 injured · 1.75 in hail · 9 events
- Hail and Damaging Winds in Maryland, August 5, 2002$24,000 · 0.88 in hail · 6 events
- Lightning Strike in Alabama, August 5, 20022 injured · 1 event
- Damaging Winds and Lightning Strike in Florida, August 5, 2002$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311791.